Arizona, 2020

Damaging Winds in Arizona, August 15, 2020

August 15, 2020 · NWS TWC · 2 events in 2 counties and zones

Scattered thunderstorms developed and moved southwest over southeast Arizona during the afternoon and evening. One storm produced wind damage in Amado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms developed and moved southwest over southeast Arizona during the afternoon and evening. One storm produced wind damage in Amado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 15, 2:30 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 15, 2:30 PM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST Sat Aug 15 2020

.SYNOPSIS...An extended period of excessive heat can be anticipated
into next week as high pressure remains in the region. There
might be a break in the heat from time-to-time as a chance of
showers and thunderstorms remain in the forecast. The weather
pattern will become favorable next week for a daily dose of
thunderstorms more typical of the monsoon season.

&&

.DISCUSSION...Upper level plots this morning showed that the 500
mb high has shifted west over the past 12-24 hours and was located
west of Phoenix resulting in light E-NE flow over the area. PW
values across the area were holding in the 1.20" to 1.35" range.
At the surface dewpoints this afternoon ranged from the upper 40s
to the lower 60s. Out west the gulf surge continues, depth around
4k feet per KYUX radar, with Yuma dewpoint around 70.

Isolated showers and thunderstorms were developing early this
afternoon over the higher terrain east of Tucson. These and
additional thunderstorms that develop later this afternoon into
this evening will propagate to the S-SW with Cochise and Santa
Cruz counties seeing the best areal coverage. Can't rule out a
few severe thunderstorms. Kept PoPs up overnight south of Tucson
as outflows emanating from New Mexico pass through keeping
elevated convection going.

Sunday still has the look of a classic "rim shot" event with the
upper high north of Las Vegas. Upper PoPs over the NBM guidance
and added heightened wording like damaging winds and blowing dust
to the forecast as storms develop over the higher terrain and
propagate mainly to the SW into a hot boundary layer. SPC has
portions of the area under marginal severe risk. Won't be
surprised if a severe watch box is issued for portions of the
area for the late afternoon to early evening hours.

Isolated to low scattered coverage of thunderstorms Monday through
Wednesday under east-northeast flow aloft with the upper high to
our north. In the tropics Invest 95E will become a named storm as
it moves to the NW toward the tip of Baja. This feature depending
on its track could produce a surge of deep moisture up the gulf of
California to enhance the chance of storm activity late in the
week. Still plenty of uncertainty at this time.

Record to near record highs continue this weekend with most of the
area under Excessive Heat Warning. However highs today will not
be as hot as the scorchers of the past two days. Potential for rim
shots Thu/Fri.

On the temperature side, still remaining hot with Excessive Heat
Warning in effect until Monday. Might need to extend into Tue/Wed
but at this time will hold off on that idea and see how conditions
evolve over the next 24-36 hours.

&&

.AVIATION...Valid through 17/00Z.
SKC-FEW clouds at 10k-15k ft MSL west of KTUS. East of KTUS, FEW-SCT
clouds at 10k-15k MSL becoming SCT-BKN aft 16/01Z. Isolated to
scattered TSRA/SHRA from KTUS eastward thru 16/05Z, then a slight
chance of -TSRA/-SHRA thru 16/14Z. SFC wind generally less than 12
kts thru the forecast period, except strong and gusty in the
vicinity of thunderstorms. Strong TSRA development possible Sunday
afternoon and evening, with areas of BLDU and TSRA wind gusts to
50+ kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered afternoon and evening showers
and thunderstorms are forecast the next 7 days, favoring areas south
and east of Tucson. Temperatures will remain hot through the middle
of the upcoming week, lowering several by next weekend. 20-foot
winds will follow typical diurnal patterns with the exception of
Monday and Tuesday when easterly winds are expected. Wind speeds
will be less than 15 mph outside of any thunderstorm gusts. Through
next Friday, daytime minimum relative humidity will generally be in
the 12 to 22 percent range in the valleys and 20 to 30 percent in
the mountains, with moderate to good overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Excessive Heat Warning until 8 PM MST Sunday for AZZ503-509.

 Excessive Heat Warning until 8 PM MST Monday for AZZ501-502-
 504>506.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 15, 2:29 PM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
229 PM MST Sat Aug 15 2020

AZZ503-513-152215-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
229 PM MST Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 315 PM MST...

At 229 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Parker Canyon Lake, or 20 miles east of Nogales,
moving west at 10 mph.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3144 11076 3143 11051 3133 11049 3133 11076
TIME...MOT...LOC 2129Z 087DEG 9KT 3133 11060

GL
Special weather statement, Aug 15, 3:29 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
329 PM MST Sat Aug 15 2020

AZZ503-513-152315-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
329 PM MST Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 415 PM MST...

At 329 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Nogales International Airport, or 15 miles east of
Nogales, moving west at 10 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Kino Springs and Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3149 11080 3147 11059 3133 11059 3133 11084
TIME...MOT...LOC 2229Z 085DEG 7KT 3138 11067

GL
Special weather statement, Aug 15, 4:08 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
408 PM MST Sat Aug 15 2020

AZZ507-508-513-160000-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
408 PM MST Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
500 PM MST...

At 408 PM MST, Doppler radar was tracking a strong thunderstorm near
St. David, or near Benson, moving southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Benson and St. David.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3209 11016 3191 10999 3177 11031 3204 11043
TIME...MOT...LOC 2308Z 058DEG 10KT 3196 11024

GL
Special weather statement, Aug 15, 5:26 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
526 PM MST Sat Aug 15 2020

AZZ506-509>511-160115-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-White Mountains of Graham and Greenlee Counties
including Hannagan Meadow-Galiuro and Pinaleno Mountains including
Mount Graham-
526 PM MST Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND
NORTHEASTERN PINAL COUNTIES UNTIL 615 PM MST...

At 526 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of San Carlos, or 25 miles southeast of Globe, moving
south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Calva and San Carlos Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3338 11017 3309 11016 3309 11052 3318 11052
      3318 11047 3320 11046 3319 11041 3320 11040
      3328 11046 3333 11044 3336 11045 3337 11044
TIME...MOT...LOC 0026Z 357DEG 10KT 3324 11035

TGD
Special weather statement, Aug 15, 5:35 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
535 PM MST Sat Aug 15 2020

AZZ504-507-513-514-160115-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
535 PM MST Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST
CENTRAL COCHISE COUNTIES UNTIL 615 PM MST...

At 535 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles east of Tanque Verde to 8 miles east
of Saguaro National Park East to 8 miles west of Benson. Movement was
west at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Benson, Tanque Verde, Vail, Saguaro National Park East, Mescal and
Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3233 11033 3188 11032 3188 11073 3230 11070
TIME...MOT...LOC 0035Z 081DEG 14KT 3229 11044 3216 11050 3195 11046

GL

The radar

The Tucson radar (KEMX), 38 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
August 15, 5:38 PM MST to 5:39 PM MST
Where
Cochise County, 4.91 mi WNW of (Fhu)ft Huachuca Afb
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
31.600, -110.430

KALK ASOS at Pioneer Field recorded a thunderstorm wind gust of 69 mph.

Thunderstorm Wind, Santa Cruz

When
August 15, 6:55 PM MST to 7:05 PM MST
Where
Santa Cruz County, Amado to 3.15 mi S of Madera Canyon
Measured
68 kt (78 mph) measured gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
31.700, -111.070

A line of thunderstorms produced damaging winds that downed several trees in Amado. One of the trees downed a power line that caused a power outage to 200 customers for two hours. Winds also ripped a gate from its hinges at one residence. Additionally, a wind gust to 78 mph was recorded at the Hopkins RAWS station at 7100 feet MSL.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919529, 919534.